Format

Send to

Choose Destination
Ann Indian Acad Neurol. 2015 Apr-Jun;18(2):226-30. doi: 10.4103/0972-2327.150612.

Mild serotonin syndrome: A report of 12 cases.

Author information

1
Department of Neurology, Smt Bhikhiben Kantilal Shah Medical Institute and Research Centre Piperia, Waghodia, Vadodara, India.
2
Department of Medicine, Medical College, Baroda, Gujarat, India.
3
Department of Medicine, Smt Bhikhiben Kantilal Shah Medical Institute and Research Centre Piperia, Waghodia, Vadodara, India.

Abstract

Serotonin syndrome (SS) is an under diagnosed and under reported condition. Mild SS is easily overlooked by physicians. Every patient with mild SS is a potential candidate for developing life-threatening severe SS because of inadvertent overdose or the addition of the second serotonergic drug. Herein, we describe 12 patients with mild SS observed over 12 months in neurology outpatient clinic. It is a retrospective chart review of 12 consecutive patients who had hyperreflexia with tremor (defined as mild SS Hunter's criteria) and had received serotonergic agents in the past 5 weeks. Only four patients (33%) reported tremor as a presenting or main feature. The presenting features in another eight patients were: Dizziness, generalized body pain, headache, and seizure. Five patients responded to the removal of the offending agents and got a complete response in 2-7 days. There were no or minimal responses in another seven patients to the removal of the serotonergic drugs. Cyproheptadine was started in these patients, at the dose of 8 mg three times daily. Response started within 1-3 days of initiation of the drug and the complete responses were noted in 5-14 days. There were no side effects from cyproheptadine in any patient. We suggest that any patient on serotonergic drug developing new symptoms should be examined for the presence of tremor, hypertonia, hyperreflexia, and clonus to look for mild SS. In addition, every patient on any serotonergic drug should be examined for the presence of mild SS before escalating the dose or before adding a new one.

KEYWORDS:

Antidepressant; clonus; cyproheptadine; drug toxicity; selective serotonin reuptake inhibitors; serotonin syndrome; tremor

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
Loading ...
Support Center